Mayo Clinic Connect
Has anyone taken this medication. My med nurse wants to take me off Ativan and use Klonopin. Any info on this would be greatly appreciated. Thanking you
Liked by Teresa, Volunteer Mentor, Ellen
@sadeyes I started taking Klonopin in 2006, when I was already in a deep, dark hole with depression, and I was trying to end my life. It's interesting how differently each of us respond to medications, and how long it takes for the side effects to subside, if they ever do.
How long have you been taking it? How long did it take to get to the current dosage? I had a similar reaction to an antidepressant that I tried years ago. They lasted a week, and it seemed that a switch had been turned off all of a sudden. It's good that you recognize the symptoms. It's important to taper off it, at whatever rate your doctor recommends.
Jump to this post
Thank you, Mayo, for your research and for starting this important discussion
Yes, there are/were three doctors involved: the original prescribing doctor, a neurologist, and next. a psychiatrist!!!
@sadeyes Do you have a plan to help with how you are feeling??? I understand how darkness feels. Many here "get it". This is a healthy place to learn how to work with what is going on. Did you discuss stopping the Klonopin with your doctor? Did you titrate off? I had taken it for 15 years and started to work the reverse on me. It is know for causing dark feelings/thoughts for some. Good you have realized this!!!!
Thank you @parus. I do no not currently take Klonopin and told my doctor I never will again. Right now some Ativan. Thank you for your encouragement. I have a huge history with mental health and medication…most of it not good. If there are going to be bad side effects I usually get them. Just discouraged. Thank you.
Thank you. I no longer take Klonopin. I told my doctor I never will again. I deal with "chronic suicidal thoughts" and have for years…..like early teens. Klonopin scared me even worse. I have a doctor who I have been working with for many years. I have bipolar as well and am very sensitive to meds. If there is a bad side effect I seem to get it. Right now, I take some Ativan along with a couple other meds. But, it's hard. Trying to stabilize now and it's not going well…..Thank you for your response.
Liked by Jim, Volunteer Mentor
Hi, @sadeyes – that is indeed difficult when the darkness is so dark.
Here is some Mayo Clinic information on clonazepam (Klonopin) https://www.mayoclinic.org/drugs-supplements/clonazepam-oral-route/description/drg-20072102. The Precautions and Side Effects sections may relate to what you talked about happening with this medication.
Have you been taking clonazepam recently, or was it something you tried in the past?
Hi @lisalucier. I have tried Klonopin a couple of times, but told my doctor never again. I deal with "chronic suicidal thoughts" and have since forever.…..early teens. The Klonopin took me places in my head I shouldn't be. Plus, I deal with bipolar and the depression is MAJORLY SEVERE…..so the combo is not good. I have a long history with meds. I usually get the bad side effects for some reason…..so it's really really difficult. I take some Ativan now. But, I am going through medication changes now because of recent mixed episode. So…..no more Klonopin for me. Thank you for the education and information.
Liked by Lisa Lucier
I hear you.
You CAN come out of the dark!
Go to your family doctor….or a doctor you trust.
My gastroenterologist gave me the best information: See someone who has helped others with a pharmaceutical dependence.
No one really wants to see a psychiatrist BUT they can write an appropriate prescription AND monitor, help you to taper off of Clonazepam.
They can also provide talk therapy.
Cognitive Behavioral Therapy (a psychologist ) was helpful. They cannot write prescriptions).
You will come out of the dark.
I have just begun to read :
Control Your Anxiety ( before it controls you)
Author: Albert Ellis, PhD.
Never give up.
Thank you for your encouraging words…..I have a good psychiatrist. We are working hard. He does my psychotherapy too. It's just sooooooooo HARD. Thank you.
Yes anyone taking a drug has the right and responsibility to weigh the risks against the benefits. if taking a Benzo long term, and I’m using hypothetical numbers, raises their risk of developing dementia after age 60 from 1% to 4%, thats an assessment they have to make for themselves, that would be a 400% increase in probability but if it eases my depression and increases my chances of actually living to age 60 that’s a chance I personally am willing to take. But that’s a choice everyone has to make for themselves. If the risk goes from 1% to 50% maybe that changes things for some but maybe not for everyone. I’m willing to tolerate a lot in terms of risk to manage my depression.
Do patients have the right to say they want to stay on Clonazepam? Will a doctor refuse to prescribe if you say this?
@sadeyes – what do you feel is the hardest part of the psychotherapy you are doing currently?
Liked by sadeyes
@grandmaj5 Yesterday I was responding to your question, but twice my messages were snatched away by an internet thief, and I have no idea where it went. So, I'll see if third time's a charm.
I guess doctors can do whatever they think is in the best interest of their patients. I'd want to hear his reasons, for sure. Other things I'd like to know are what he wants you to take in place of Klonopin, what his plans are for tapering off the Klonopin, and if some other doctor prescribed it I'd talk with that doctor about what your doctor is proposing.
It takes a long time to taper off Klonopin. The length of time would depend on what dose you're taking. But, regardless what the dosage is, you have to reduce the dosage by very, very small increments.
I only take 1mg, with the option of taking a second one as needed, and I cut the pills in quarters and tried taking 3/4 of the pill. After doing that for a few days, I decided that I needed some sleep more than I wanted to get off it.
I started taking it 13 years ago for anxiety, but it has had the added benefit of keeping me from kicking and flailing my arms in my sleep. It's one medication my wife doesn't want me to stop.
Can you tell us more about why you take Klonopin, what the dosage is, how long you've been taking it? Has your doctor given you acceptable reasons for why he wants you to stop? Whatever you do, don't just stop cold turkey because that could have serious consequences.
Well, if I can manage to say goodbye and send this message successfully, it will be true that third time's the charm.
Hi. Right now the hardest part of my psychotherapy is not actually getting to do any "real" therapy, what I mean is therapy and healing because things like medication side effects and I am bipolar and recently went through a horrible mixed episode. So, I am just "surviving" (barely) now and trying to get through one day and night at a time.
Liked by Jim, Volunteer Mentor, johnhans, Lisa Lucier
Getting from one day to the next is the best that a lot of us can manage. For me, I've "survived (barely)" an hour at a time. Doing life a day (or a moment) at a time is cause for a pat on the back, or a bowl of ice cream.
Therapists have told me to stand in front of the mirror and affirm myself. I don't think I've ever done that, but it can lift a person up a notch.
Liked by johnhans, Lisa Lucier
Praying for you on the beginning of 16 hours each day.
Clarification: A prayer at the beginning of each hour (12)
Prayers for strength and healing.
Thanks njp1013. The problem I have now is getting my medication, since I am tapering (doing it my way now). Doing the 3-week taper made me crazy for about a week. my Internist and future NP Psychiatrist have never checked to see how I was doing. I called and no one ever called back. I know I am not going to the NP Psychiatrist; my appointment with her isn't until May 2020. I might also have to get a new Internist because of no communication. I just don't understand. Today, I called the Behavioral Health Manager to tell her the problem I am having with no communication; she never called me back!
version 184.108.40.206.3.2Page loaded in 0.756 seconds